ADHD Medication Can Increase Risk For Arrhythmia Irregular Heart Rhythm Condition: Study
ADHD patients who take medication to treat their condition have an increased risk of developing an irregular heartbeat condition.
There is controversy surrounding medication commonly prescribed to patients with attention deficit hyperactivity disorder (ADHD). A study provided additional evidence that reveals that these drugs increase the risk for arrhythmia, a condition that causes abnormal heart rhythm.
Methylphenidate is the main component found in common ADHD medication like Ritalin and Concerta. This substance is a stimulant that helps repress hyperactivity but it has been found to cause increased risk for arrhythmia, particularly in children and teens, Reuters reported.
Methylphenidate Tied to Heart Conditions?
To analyze the whether ADHD drugs with methylphenidate can cause heart conditions, researchers analyzed records of children and teens with ADHD. The patients were treated with the drug in 2008 to 2011, Medical Daily shared. They found that more than 100,000 children and teens experienced arrhythmia, heart attacks, heart failure, ischemic stroke, and high blood pressure for the first time.
— Eric Topol (@EricTopol) June 1, 2016
Methylphenidate in ADHD Medication Linked to Arrhythmia
The study published in The BMJ revealed that the risk of arrhythmia is low but health providers should be careful in prescribing methylphenidate to children and teens. The substance was found to slightly increase the risk in patients after they were prescribed the medication and taking it in the first two months. The risk was highest when they took the ADHD meds in the first 3 days.
The risk was more pronounced in children and teens with pre-existing congenital heart conditions. Researchers did not find that the ADHD drugs increased the risk for other heart conditions including heart failure, hypertension, and ischemic stroke.
The study did not say that methylphenidate directly causes arrhythmia, according to a press release. However, the ADHD medication may prompt the start of the condition in patients with ADHD.